TOPEKA – The Kansas Department of Health and Environment (KDHE) is contacting local health departments and emergency departments in Kansas to bring awareness to an emerging public health issue. Surrounding states are reporting many emergency department visits related to excessive bleeding associated with the use of synthetic cannabinoids, also known as “K2,” “spice,” “synthetic marijuana,” or “legal weed,” among other names.

Synthetic cannabinoids are human-made, mind-altering chemicals that are sprayed onto dried, shredded plant material which can be smoked. They also may be sold as liquids to be vaporized and inhaled in e-cigarettes and other devices. They are sold for recreational drug use with claims they will provide the user with the effects of cannabis.

“Surrounding states are reporting patients coming into emergency departments with life-threatening prolonged or excessive bleeding,” said Dr. Farah Ahmed, State Epidemiologist with KDHE. “Patients are confirming that they used synthetic cannabinoids. Some testing of product has been positive for a long-acting anti-coagulant found in many rat poisons”.

“We are asking healthcare providers to be on the lookout for bleeding unrelated to an injury, or bleeding without another explanation, when examining patients with a possible history of synthetic cannabinoid use,” said Dr. Greg Lakin, KDHE Chief Health Officer.

The public is warned that if they have purchased any of these products in the past month, to not use them. If someone has used any of these products and starts experiencing severe, unexplained bleeding or bruising, they should have someone take them to the hospital immediately or call 911. It is best not to walk or drive themselves. These individuals should also tell their health care providers about the possible link between their symptoms and synthetic cannabinoid use.

For general questions or concerns, please contact the Kansas Poison Control Center (1-800-222-1222).